Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 79, NWS Omaha, NE

May 12, 2004Jefferson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 12, 2004, 7:57 PM CDT for Jefferson County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2004, 7:57 PM CDT (00:57 UTC)
Expired
May 12, 2004, 8:45 PM CDT
In force
48 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Jefferson County, NE

What was reported inside it

TimeReportWhereRemark
May 12, 8:00 PM CDTHAIL 0.75Fairbury, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WUUS53 KOAX 130057
SVROAX
NEC095-130145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
756 PM CDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 845 PM CDT

* AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF ENDICOTT...OR ABOUT 30
  MILES SOUTHWEST OF BEATRICE...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ENDICOTT...STEELE CITY AROUND 815 PM CDT
  FAIRBURY AROUND 820 PM CDT
  JANSEN...DILLER AROUND 830 PM CDT
  HARBINE AROUND 835 PM CDT

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4000 9734 4000 9712 4001 9691 4020 9691
          4027 9707 4017 9723

$$

DEWALD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:45 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, May 12, 2:45 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT WED MAY 12 2004

.DISCUSSION...

COLD FRONT MOVED ACROSS AREA AT A STEADY PACE THIS MORNING AND AT
18Z WAS LOCATED ACROSS THE EXTREME SOUTHEAST CORNER OF NEBRASKA BETWEEN
KAFK AND KFNB. SURFACE TEMPERATURES HAVE REMAINED QUITE COOL BEHIND
THE FRONT WITH 50S REPORTED AT 18Z.

MODELS SIMILAR IN STALLING THE FRONT OUT ACROSS NORTHEAST KANSAS
TONIGHT AND DEEPENING SURFACE LOW VICINITY OF SOUTHEAST COLORADO AS
UPPER TROF BEGINS TO MOVE INTO THE PLAINS. OVERRUNNING PATTERN
DEVELOPS NORTH OF THE FRONT TONIGHT AS 850-700 FLOW BACKS AHEAD OF
THE UPPER SYSTEM WITH GOOD MOISTURE ADVECTION INDICATED. HAVE
CONTINUED WITH LIKELY POPS ACROSS THE AREA FOR LATE TONIGHT INTO
THURSDAY MORNING THEN DECREASING POPS THURSDAY NIGHT AS HIGH BUILDS
SOUTH AND UPPER TROF SHIFTS TO THE EAST. TEMPERATURES EXPECTED TO
CONTINUE TO BE A CHALLENGE INTO FRIDAY WITH EXTENT OF CLOUD COVER
AND AMOUNT OF COOLING INITIAL PROBLEM THIS EVENING BEFORE CLOUDS
THICKEN AGAIN LATER TONIGHT. HAVE GENERALLY TRENDED TOWARD A BLEND
OF GFS AND ETA TEMPERATURES TONIGHT INTO FRIDAY. TEMPERATURES BY
FRIDAY MORNING EXPECTED TO BE COLD ENOUGH FOR SOME POSSIBLE FROST IN
THE AREA DEPENDING ON WINDS AND SKY COVER.

INTRODUCED SOME SLIGHT POPS FOR PARTS OF THE NORTH FRIDAY NIGHT AND
SATURDAY MORNING ASSOCIATED WITH MID LEVEL WARM ADVECTION BUT BEYOND
THAT LITTLE CHANGED IN THE EXTENDED PERIOD.
THROUGHOUT THE DAY.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.IA...NONE.

&&

FOBERT
Hazardous weather outlook, May 12, 7:19 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
719 PM CDT WED MAY 12 2004

IAZ069-079-080-090-091-NEZ052-053-066>068-078-088>093-131100-
CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SARPY-
719 PM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED THUNDERSTORMS CAN BE EXPECTED THIS EVENING...BEFORE THEY
BECOME MORE NUMEROUS AFTER MIDNIGHT.  THERE IS ALSO ANOTHER CHANCE OF
THUNDERSTORMS ON THURSDAY AFTERNOON. THESE STORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND THEN AGAIN
FROM SUNDAY NIGHT THROUGH TUESDAY.  A CHANCE OF THUNDERSTORMS WILL
ALSO EXIST ON WEDNESDAY.  IT IS STILL TOO EARLY TO DETERMINE THE
POTENTIAL STRENGTH OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR THURSDAY.

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050-051-065-131100-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-
KNOX-MADISON-MONONA IA-PIERCE-PLATTE-SAUNDERS-SEWARD-SHELBY IA-
STANTON-THURSTON-WASHINGTON-WAYNE-
719 PM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
WESTERN IOWA.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...GENERALLY SOUTH
OF A LINE FROM ONAWA IOWA TO DAVID CITY.  THESE STORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND THEN AGAIN
FROM SUNDAY NIGHT THROUGH TUESDAY.  A CHANCE OF THUNDERSTORMS WILL
ALSO EXIST ON WEDNESDAY.  IT IS STILL TOO EARLY TO DETERMINE THE
POTENTIAL STRENGTH OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR THURSDAY.

KING

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:34 PM CDTSevere Thunderstorm WarningOAXLancaster41 min
May 12, 9:23 PM CDTSevere Thunderstorm WarningOAXJefferson37 min
May 12, 9:57 PM CDTSevere Thunderstorm WarningOAXGage33 min
May 12, 10:54 PM CDTSevere Thunderstorm WarningOAXCass36 min
May 12, 11:44 PM CDTSevere Thunderstorm WarningOAXJohnson31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.